Alert archive / California / Wind Advisories in 2018

Wind Advisory 7, NWS Los Angeles, CA

February 6, 2018Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Feb 6, 2018, 1:35 PM PST for Los Angeles County, California. It took effect at Feb 6, 2018, 10:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2018, 1:35 PM PST (21:35 UTC)
In effect from
Feb 6, 2018, 10:00 PM PST
Expired
Feb 7, 2018, 8:46 AM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS76 KLOX 062135
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
135 PM PST Tue Feb 6 2018

...GUSTY SANTA ANA WINDS EXPECTED TONIGHT AND WEDNESDAY...

.Gusty Santa Ana winds are expected across portions of Los Angeles
and Ventura Counties tonight and Wednesday. Locally gusty winds
have already begun this afternoon and will strengthen and become 
more widespread overnight. It's possible low end advisory level
winds will reach the coastal areas later tonight, particularly 
the Ventura coastal plain and in Los Angeles County from Malibu 
to the Hollywood Hills.

CAZ044>046-053-054-088-547-070600-
/O.NEW.KLOX.WI.Y.0007.180207T0600Z-180207T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
135 PM PST Tue Feb 6 2018

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM PST
WEDNESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 10 PM this evening to 2 PM
PST Wednesday. 

* WINDS...Northeast 15 to 30 mph with gusts between 35 and 45 mph,
  strongest in the mountains and valley foothills in and around
  the Highway 14 corridor, western San Fernando Valley, and
  eastern Ventura County.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

MW
2 follow-up statements
743 
WWUS76 KLOX 071018
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
218 AM PST Wed Feb 7 2018

...GUSTY SANTA ANA WINDS EXPECTED TODAY...

.Gusty Santa Ana winds are expected across portions of Los Angeles
and Ventura Counties today. Locally gusty winds will also reach 
the coastal areas, particularly the Ventura coastal plain and  
from Malibu to the Hollywood Hills.

CAZ039-071700-
/O.NEW.KLOX.FG.Y.0010.180207T1018Z-180207T1700Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
218 AM PST Wed Feb 7 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

The National Weather Service in Los Angeles/Oxnard has issued a
Dense Fog Advisory, which is in effect until 9 AM PST this
morning. 

* VISIBILITY...Less than a quarter mile.

* IMPACTS...Motorists will encounter hazardous driving conditions
  with very limited visibilities on all roadways across southern
  Santa Barbara county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, reduce speeds and increase following distance. Use
low beam headlights, and allow extra time to reach your
destination.

&&

$$

CAZ044>046-053-054-088-547-071830-
/O.CON.KLOX.WI.Y.0007.000000T0000Z-180207T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
218 AM PST Wed Feb 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WINDS...Northeast 15 to 30 mph with gusts between 35 and 45 
  mph, strongest in the mountains and valley foothills in and 
  around the Highway 14 corridor, western San Fernando Valley, 
  and eastern Ventura County. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

ASR
553 
WWUS76 KLOX 071646
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
846 AM PST Wed Feb 7 2018


CAZ044>046-053-054-088-547-071800-
/O.CAN.KLOX.WI.Y.0007.000000T0000Z-180207T2200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, Sandberg, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
846 AM PST Wed Feb 7 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Areas of northeast winds 15 to 25 mph with local gusts to 35 mph 
are possible through early afternoon. Strongest in and around the
Highway 14 corridor and eastern Ventura County.

$$

CAZ039-071800-
/O.EXP.KLOX.FG.Y.0010.000000T0000Z-180207T1700Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
846 AM PST Wed Feb 7 2018

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

The visibility is improving though patches of dense fog are
possible through mid to late morning.

$$

MW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Feb 6, 1:13 PM PST, 22 minutes earlier.

Area forecast discussion, Feb 6, 1:13 PM PST, 22 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
113 PM PST Tue Feb 6 2018

.SYNOPSIS...06/1214 PM.

The breezy offshore winds will start this evening and bring fair
skies and a warming trend into Thursday. Then from Friday into
Monday a low will be poised over the region for gusty winds,
cooler temperatures, increasing clouds, and fog on the coast.

&&

.SHORT TERM (TDY-FRI)...06/1256 PM.

Onshore trends earlier and a deeper marine layer led to cooling in
most areas today, especially the valleys. However, those trends
are already reversing as surface high pressure sets up over the
Great Basin. Northeast winds already developing in the LA
mountains and some of the valleys and this will become more
widespread this evening and overnight as offshore flow and upper
support come to a head early Wed. This won't be a big event by any
means and the wind advisories that will be issued shortly will be
very low end. But do expect some gusts in the 35-45 mph range in
the usual favored areas. For now have not included either the LA
or Ventura coast as it's just too marginal a case there but
wouldn't be surprised if speeds creep right up to advisory
minimums, especially in the Camarillo area.

The offshore push will be accompanied by a sizable jump in temps
Wed/Thu. Gradients and upper support are weaker Thu so while there
will be some wind it doesn't look like advisories will need an
extension beyond Wed afternoon. Widespread temps in the 80s
expected both days for coastal valleys and inland coastal areas.

A strong onshore push Friday will lead to several degrees of
cooling in those same areas and possibly a rapid return of the
marine layer to areas south of Pt Conception, though this is more
likely Saturday than Friday.

.LONG TERM (SAT-TUE)...06/112 PM.

Forecast confidence continues to remain very low going into the
weekend as models are still struggling with the evolution of a
trough dropping out of Canada. At one time the GFS had shown a
much wetter scenario with a much more over water trajectory but
the latest trend, which mimics what the ECMWF and other models
have been saying all along, is to shift this more to the east and
make it more of a dry inside slider type of system. This solution
is definitely more in line with the seasonal pattern and as
mentioned jives better with other operational models and
ensembles means. So chances for rain out of this system are
looking even bleaker than before and it seems more likely we'll
get some form of Santa Ana wind behind it Sunday into next week.

Temperature forecasts also tricky as the GFS still brings in much
more cold air, though again the trend here favors this staying
more to the east and north. So temperatures will be cooling quite
a bit as we turn onshore Saturday and then slightly cooler Sunday but
then as we turn offshore temps will begin to climb, possibly more
than currently forecast if the much warmer ECMWF solution verifies
best but didn't feel confident yet in either solution to go all in
either way. There's certainly the potential for advisory level
Santa Ana winds Sunday and Monday but a lot will depend on how the
trough evolves.

&&

.AVIATION...06/1914Z.

At 1752Z at KLAX, the marine layer had shrunk to 1100 feet after
a peak depth of 1750 feet. The top of the inversion was 3000 feet
with a temperature of 18 degrees Celsius.

High confidence in Central Coast, valley and desert TAFs.

Low to moderate confidence in the coastal TAFs KSBA and south.
There is disagreement on the return of low clouds and fog and
possible IFR conditions for southern coastal sections. For now,
the low clouds have been reintroduced for the early evening hours
with clearing expected around midnight as offshore flow begins to
dominate the low level flow. Hopefully, there will be greater
clarity by the 21Z KLAX update.
KLAX...Low confidence in 18Z TAF. The main question regards the
possible return of IFR conditions to the airfield this evening.
The latest satellite pictures tend to support the NAM12 low level
moisture assertion of the low clouds failing to return anywhere
this evening.Stay tuned.

KBUR...High confidence in 18Z TAF. VFR conditions are expected
through the period.

&&

.MARINE...06/1251 PM.

For the Outer Waters, moderate to high confidence in current
forecast. There will also be a 40% chance of SCA winds Thursday
and Friday.

For the Inner Waters, high confidence in current forecast except
30% chance for SCA Wednesday morning due to Santa Ana winds near
shore between Ventura and Malibu. Otherwise, winds and seas are
expected to remain below SCA levels through Friday.

By Saturday, SCA winds will be possible across all of the Coastal
Waters.

The fog is getting dispersed by offshore flow so dense fog is not
much of a continuing threat.

&&

.FIRE WEATHER...06/911 AM.

From later this afternoon through Thursday, gusty offshore flow
will form and expand with warming and drying. Sustained winds
between 15 and 30 mph are expected at times over the wind prone
areas of Los Angeles and Ventura Counties, with gusts between 25
and 45 mph. Daily minimum humidites will lower into the 8 to 15
percent range. Fuel conditions are still critical despite some
small grass growth. As a result, elevated to locally critical
conditions are likely today through Thursday. The time of most
concern is Wednesday morning and afternoon when the winds are
strongest and most widespread. Red Flag conditions are possible,
and a decision will be made on whether to issue a Warning by this
afternoon's forecast. San Luis Obispo and Santa Barbara Counties
will also be warm and dry with elevated concerns, but not nearly
as windy as areas to the south.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 10 PM this evening to 2 PM PST
      Wednesday for zones 44>46-53-54-88-547. (See LAXNPWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Gusty Santa Ana winds and low humidity are possible Sunday and
Monday.

&&

PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
FIRE...Kittell
SYNOPSIS...STu

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 10:46 PM PSTDense Fog AdvisoryLOX4 hr
Feb 6, 2:15 PM PSTSmall Craft AdvisoryLOX19 hr
Feb 6, 2:45 PM PSTRed Flag WarningLOXLos Angeles27 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.